A new diabetes medication study published in Diabetes Care comes following recent warnings from the U.S. Food and Drug Administration (FDA) that type-2 diabetics may also have an increased risk of acid build up in the blood following treatment with Invokana.
According to the diabetes study, Invokana can slightly increase the risk of ketoacidosis. Diabetic ketoacidosis is a condition caused by high acid levels in the blood. Diabetic ketoacidosis can result in serious symptoms that include:

•Difficulty breathing
•Nausea and vomiting
•Abdominal pain
•Confusion
•Fatigue
•Sleepiness

These diabetic ketoacidosis symptoms can often require urgent medical treatment, and can even result in major health problems. Although the increased risk is fairly low, the condition can result in severe health complications, even involving emergency hospital treatment.

Similarly, following recent FDA warnings about diabetes medication side effects suggests that type-1 diabetes patients may face an increased risk of diabetic ketoacidosis after using Invokana.

While Invokana is only officially approved to treat type-2 diabetes, it is often prescribed “off-label” to those with type-1 diabetes. While the drug maker has tried to receive approval for Invokana to treat type-1 diabetes patients, the request has so far not been granted.